Virginia, 2007

Damaging Winds in Virginia, June 19, 2007

June 19, 2007 · NWS LWX · 3 events in 3 counties and zones

A cold front moving south from Pennsylvania triggered scattered showers and thunderstorms across portions of northwest and central Virginia. Some storms became severe, producing damaging winds in Frederick, Nelson and Rockingham Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moving south from Pennsylvania triggered scattered showers and thunderstorms across portions of northwest and central Virginia. Some storms became severe, producing damaging winds in Frederick, Nelson and Rockingham Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 2:50 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 19, 2:50 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED 3RD PARAGRAPH DAYS
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT TUE JUN 19 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE APPALACHIANS FROM THE
WEST...TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE
FRONT WILL MOVE ACROSS THE MID ATLANTIC EARLY WED. HIGH PRESSURE
WILL THEN REGAIN CONTROL THROUGH THE END OF THE WORK WEEK. ANOTHER
COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATE SATURDAY AND
SUNDAY...WITH DRIER CONDITIONS FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME SEVERE WILL CONTINUE TO
DEVELOP THROUGH THE LATE AFTERNOON AND EVENING HOURS. THIS ACTIVITY
WILL MOVE NORTHEAST IN THE WARM SECTOR OUT OF AHEAD OF A STRONG COLD
FRONT POSITIONED FROM WESTERN MICHIGAN TO THE LOUISIANA COAST. THE
FAST MOVING FRONT WILL APPROACH WESTERN SIDE OF THE APPALACHIANS BY
NIGHTFALL. MULTIPLE BOUNDARIES ARE EXPECTED TO DEVELOP OFF THE EARLY
CONVECTION AND CONTINUE THE SEVERE CHANCES EASTWARD INTO THE
OVERNIGHT HOURS. AS DAYTIME HEATING IS LOST AND THE INITIAL STORMS
CREATE A MORE STABLE ENVIRONMENT ACROSS THE WESTERN ZONES...MORE
SHOWER ACTIVITY WILL DEVELOP OVERNIGHT AS THE COLD FRONT APPROACHES.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT IS EXPECTED TO MAKE THE PUSH ACROSS THE MID ATLANTIC
EARLY WED...WITH AN EXIT OFF THE COAST LATER IN THE DAY. DRIER AND
RELATIVELY COOLER CONDITIONS WILL BE IN PLACE BEHIND THE FRONT.
WINDS WILL ALSO INCREASE STEADILY POST FRONT...ESPECIALLY ACROSS THE
BAY. SUSTAINED WINDS OVER 15KT WILL BE POSSIBLE AS LOW LEVEL MIXING
OF BOUNDARY LAYER WINDS MAKE IT TO THE SFC. BY WED NIGHT...WINDS ARE
EXPECTED TO DECREASE AND DRY CONDITIONS WILL REMAIN.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A LARGE THOUGH NOT VERY AMPLIFIED RIDGE OF HIGH PRESSURE WILL LINGER
ACROSS MUCH OF THE COUNTRY THROUGH THE END OF THE WEEK. A DEEPENING
TROUGH OVER THE HUDSON BAY WILL KEEP THE MID ATLANTIC REGION IN
NORTHWEST FLOW UNTIL A WEAK SHORTWAVE DEVELOPS INTO THE OHIO RIVER
VALLEY FRI INTO SAT. THE GFS BRINGS AN MCS TYPE SYSTEM THROUGH THIS
REGION OVERNIGHT FRI...REACHING THE CENTRAL APPALACHIANS BY SAT
MORNING. THE NAM BRINGS ISOLATED CONVECTION THROUGH THE AREA FRI
AFTN...THOUGH THE MODEL HAS NOT BEEN CONSISTENT WITH THIS FEATURE.
GFS HAS BEEN PREFERRED OVER OTHER GUIDANCE AS WELL FOR THE WEEKEND
SYSTEM. WITH SEVERAL WAVES OF UPPER LOWS AND UPPER TROUGH ROTATING
AROUND THE HUDSON BAY LOW EARLY NEXT WEEK...IT SEEMS PROBABLE THAT
ONE OF THESE UNCERTAIN TROUGHS WILL MAKE IT/S WAY ACROSS THE GREAT
LAKES REGION INTO THE AREA EARLY NEXT WEEK...FLATTENING THE CENTRAL
PLAINS RIDGE. MEANWHILE...HIGHS ACROSS THE AREA WILL REMAIN STEADILY
IN U80S AND L90S THROUGH EARLY NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
PREFRNTL TSRA TO MV ACRS TERMINALS TAFTN...LINGERING INTO ELY EVE
BALT-DC CORRIDOR. THREAT RIGHT NOW CARRIED IN TEMPO GRP...AS ANY
TERMINAL WUD BE AFFECTED FOR ABT AN HR...MAYBE 90 MIN. CDFNT WON/T
PASS THRU TIL OVNGT /ARND 06-09Z/. IN BTWN...ATMOS WL REMAIN
UNSTBL...AND A ROGUE TSRA CUD BE PSBL AT ANY TIME...BUT TIMING IT AT
THIS PT WL BE PROBLEMATIC. WSHFT TO NW W/ FROPA...INCRSG AFTR
DAYBRK...G20-25 KT ONCE MIXING KICKS IN.

&&

.MARINE...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY SAT INTO SAT
AFTN. SUSTAINED WINDS OF AT LEAST 15KT BEHIND THE FRONT WILL MOVE
ACROSS THE BAY THROUGH THE MORNING AND AFTN HOURS OF SAT. AFTER THE
FRONT IS WELL OFFSHORE...NO OTHER PROBLEMS EXPECTED THROUGH THE END
OF THE WEEK. ANOTHER AREA OF LOW PRESSURE IS EXPECTED TO REACH THE
AREA SAT INTO SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT WEDNESDAY FOR
     ANZ530>537.

&&

SYNOPSIS...GMS
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...GMS
AVIATION...HTS
MARINE...GMS
Hazardous weather outlook, Jun 19, 10:31 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT TUE JUN 19 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-201015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1131 AM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL REACH THE MID 90S TO AROUND 100 THIS
AFTERNOON ACROSS THE FORECAST AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR SEVERE WEATHER
IS BETWEEN 3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

HTS

In the hours before

Special weather statement, Jun 19, 12:50 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT TUE JUN 19 2007

WVZ504-191815-
EASTERN MINERAL WV-
150 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT EASTERN MINERAL COUNTY...

AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RIDGEVILLE...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF KEYSER...FORT ASHBY...HEADSVILLE AND BURLINGTON
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 19, 1:21 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT TUE JUN 19 2007

VAZ028-WVZ050-191845-
HAMPSHIRE WV-FREDERICK VA-
221 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT EASTERN HAMPSHIRE AND NORTHERN
FREDERICK COUNTIES...

AT 221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAPON BRIDGE...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WHITACRE...BLOOMERY AND CROSS JUNCTION WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Local storm report, Jun 19, 2:09 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             CAPON BRIDGE            39.30N 78.44W
06/19/2007  E1.00 INCH       HAMPSHIRE          WV   AMATEUR RADIO

            AMATEUR RADIO REPORT OF QUARTER SIZED HAIL.

&&

MANNING
Local storm report, Jun 19, 2:25 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             2 W OMPS                39.50N 78.32W
06/19/2007  E1.75 INCH       MORGAN             WV   EMERGENCY MNGR

&&

DECARUFL
Special weather statement, Jun 19, 2:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE JUN 19 2007

MDZ009-192000-
MONTGOMERY MD-
329 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY COUNTY...

AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF BEALLSVILLE...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF BOYDS...GERMANTOWN...MONTGOMERY VILLAGE AND
DAMASCUS WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 19, 2:45 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT TUE JUN 19 2007

VAZ027-192015-
SHENANDOAH VA-
345 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH COUNTY...

AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF QUICKSBURG...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITY OF MOUNT JACKSON WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
June 19, 2:50 PM EST
Where
Frederick County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.280, -78.270

Amateur Radio reported trees down in Gainesboro, VA.

Thunderstorm Wind, Nelson

When
June 19, 3:50 PM EST
Where
Nelson County, Lovingston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.770, -78.880

Law Enforcement reported a tree down in Lovingston, VA.

Thunderstorm Wind, Rockingham

When
June 19, 5:00 PM EST
Where
Rockingham County, Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.420, -78.620

Law Enforcement reported a tree down west of Elkton, VA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31535, 31536, 31537.